The symptoms of a magnesium overdose can appear to be the result of common, unrelated problems. For example, they can mirror the symptoms of an upset stomach. Reactions to an overload of magnesium should not be ignored, because some rare symptoms can lead to coma or death. When taking magnesium supplements, individuals should know how they affect other vitamins, minerals and medications that are also present in their bodies.
A magnesium overdose is a relatively rare occurrence. When they do happen, though, they can be very detrimental to a person's health. The mineral magnesium is available in high concentrations in the body and is responsible for many of its essential functions. Still, some people suffer from magnesium deficiencies and choose to supplement. It's these individuals who can be susceptible to an overdose.
It should go without saying that certain magnesium supplements are better to take than others. Magnesium citrate has a reputation for being easily absorbed by the body. Forms of magnesium such as magnesium oxide, however, are difficult for the body to process. The more difficult it is for the body to process a supplement, the more likely it is to remain in the body and build in concentration. The body's natural response to too much magnesium in the body is to filter it through the kidneys.
Symptoms of a magnesium overdose might be tricky to identify, because they are not necessarily readily connected to kidney function. For example, diarrhea, cramping and nausea can accompany a magnesium overdose. Rarer overdose symptoms include dizziness, impaired breathing and a slowed heart rate. When these rare symptoms are combined, such as slowed heartbeat and difficulty breathing, individuals run the risk of experiencing a coma. That being said, people who do not have fully functional kidneys are more at risk for a magnesium overdose than their healthy counterparts.
While an overabundance of magnesium in the body can result in an overdose, magnesium's interactions with medications, vitamins and other minerals should be, arguably, more of concern to the average individual. Taking vitamins, minerals and medications with magnesium can result in a competition in the body for their availability. For instance, taking too much magnesium can cause calcium levels to drop and can throw off other vitamin and mineral balances.
Medications also can be affected by an overload of magnesium. Antibiotics' effectiveness can decrease if an excess of magnesium is present in an individual's body. Magnesium can also increase the potency of some medications.